European Journal of Clinical Pharmacology

, Volume 69, Issue 3, pp 673–681

Drug-induced anaphylaxis: a decade review of reporting to the Portuguese Pharmacovigilance Authority

  • Inês Ribeiro-Vaz
  • Joana Marques
  • Pascal Demoly
  • Jorge Polónia
  • Eva Rebelo Gomes
Pharmacoepidemiology and Prescription

DOI: 10.1007/s00228-012-1376-5

Cite this article as:
Ribeiro-Vaz, I., Marques, J., Demoly, P. et al. Eur J Clin Pharmacol (2013) 69: 673. doi:10.1007/s00228-012-1376-5

Abstract

Purpose

Anaphylaxis is a potentially fatal systemic adverse drug reaction (ADR). It is an unpredictable and mostly dose-independent event that occurs suddenly following exposure to the causative drug. Our objective was to characterize a case series of anaphylactic reactions reported to the Portuguese Pharmacovigilance authority during the past decade. Patients’ demographic data and implicated drugs were analyzed as well as the severity of the ADR and time trends.

Methods

This study was a retrospective analysis of episodes of anaphylaxis, defined according to the Second Symposium on the Definition and Management of Anaphylaxis Criteria, reported to the Portuguese Pharmacovigilance System between 1 January 2000 and 1 November 2010

Results

Amongst the 16,157 ADR reported to the Portuguese Pharmacovigilance System during the 10-year study period, we found 918 (6 %) cases of anaphylaxis that met the proposed criteria. The age of the patients varied from 7 days to 91 years, with 87 cases (9 %) of anaphylaxis involving patients under 18 years of age. There was an overall female predominance (67 %), but the majority of pediatric patients were male (56 %). There was a trend toward increased reporting as the decade progressed, and 31 % (284) of all anaphylaxis cases were reported during the last 2 years of the study period. Of the anaphylaxis episodes reported, 19 % led to hospitalization and 24 (3 %) had a fatal outcome. Antibiotics were responsible for most cases (17 %) followed by nonsteroidal anti-inflammatory drugs/acetaminophen (13 %), antineoplastic/cytotoxic drugs and immune-modulators. Vaccines and radiographic contrast media were also important contributors to an anaphylactic event.

Conclusions

In this series of drug-related anaphylaxis, we found that most of the reported episodes were associated with widely used drugs, such as antibiotics and analgesics. Anaphylaxis can occur at any age. The female gender was more highly represented, with the exception of pediatric patients.

Keywords

AnaphylaxisDrug-induced anaphylaxisPharmacovigilanceAdverse drug reaction reporting system

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  • Inês Ribeiro-Vaz
    • 1
    • 2
  • Joana Marques
    • 1
    • 2
  • Pascal Demoly
    • 3
    • 4
  • Jorge Polónia
    • 1
  • Eva Rebelo Gomes
    • 5
  1. 1.Northern Pharmacovigilance Centre, Faculty of MedicineUniversity of PortoPortoPortugal
  2. 2.Faculty of Medicine of the University of PortoCINTESIS—Center for Research in Health Technologies and Information SystemsPortoPortugal
  3. 3.Allergy Unit, Département de PneumologieHôpital Arnaud de VilleneuveMontpellierFrance
  4. 4.Inserm U657University Hospital of MontpellierMontpellierFrance
  5. 5.ImmunoAlergology DepartmentPorto Hospitalar CentrePortoPortugal